Atrial fibrillation in elderly patients with heart failure: Convergence of two cardiovascular epidemics in the 21st Century

Northwestern University Feinberg School of Medicine, 676 N. St Clair Street, Suite 600, Chicago, IL 60611, USA.
Expert Review of Cardiovascular Therapy 07/2011; 9(7):903-12. DOI: 10.1586/erc.11.89
Source: PubMed


Atrial fibrillation and heart failure have been called the twin cardiovascular epidemics of the 21st Century. The prevalence of both conditions is increasing in the elderly and often the two conditions coexist in the same patients, leading to worse outcomes. Current data show that rate control and rhythm control are both reasonable strategies for the treatment of atrial fibrillation in heart failure patients. Emerging data suggest the beneficial effects of novel therapeutic approaches such as cardiac resynchronization therapy, and pulmonary vein isolation on left ventricular remodeling and functional outcomes. Anticoagulation remains a mainstay of therapy for stroke prevention in this high-risk population.

19 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: The indications for digoxin are currently limited to rare cases of heart failure and/or atrial fibrillation. Its use should be even more rare in geriatrics its pharmacological characteristics, associated with age-related changes and comorbidities, particularly increase the risk of digoxin poisoning in the elderly. However, at least a third of aged patients suffering from heart failure and/or atrial fibrillation is treated by digitalis. Digoxin intoxication can provoke gastrointestinal troubles, neurological disturbances and, above all, cardiac conduction impairment and dysrythmias, which explain its severity and high mortality rate. Presently, first-line therapy is the administration of digoxin specific antibodies. Poor prognosis factors, frequently found in digoxin intoxications in the elderly, have been established for guiding the prescription of antibodies and their dosage. It is important for geriatricians to be able to recognize poisoning signs and the conditions in which an antidote treatment is necessary. This will permit a more effective management of the case, with the support of a poison control center and possible referral of the patient to an intensive care unit.
    Geriatrie et psychologie neuropsychiatrie du vieillissement 12/2012; 10(4):355-363. DOI:10.1684/pnv.2012.0382 · 0.39 Impact Factor